Kentucky, 2005

Flooding and Hail in Kentucky, June 30, 2005

June 30, 2005 · NWS ILN · 5 events in 4 counties and zones

2 thunderstorm wind, 2 flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 30, 2:08 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 2:08 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT THU JUN 30 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
OUTFLOW HAS DRIVEN CONVECTION INTO THE SOUTHERN 1/3 OF THE CWFA.
CHARACTER OF CONVECTION HAS ALSO CHANGED TO MUCH LESS LINEAR IN
NATURE AS EVOLUTION AWAY FROM BETTER MID LEVEL FLOW TO THE NORTH
CONTINUES.  RELATIVELY STABLE AIR OVER THE REMAINDER OF THE AREA
SHOULD KEEP CONVECTION WIDELY SCATTERED UNTIL PRE FRONTAL ACTIVITY
APPROACHES AROUND/AFTER MIDNIGHT.  THE SOUTH WILL SEE A BETTER FOCUS
EARLY UNTIL OUTFLOW MOVES SOUTH.  POPS HAVE BEEN CUT BACK INTO THE
LOW CHANCE RANGE OVER ALL BUT THE FAR SOUTH EARLY...THEN BACK UP TO
50 ALL AREAS WITH CONVECTION AHEAD OF THE FRONT EXPECTED.  COULD SEE
A FEW SEVERE STORMS GIVEN BETTER DYNAMICS AND PLENTY OF INSTABILITY
JUST TO OUR WEST.

RIDGING AND LARGE SCALE FORCING FOR DESCENT MOVES IN QUICKLY ON
FRIDAY...WITH HIGH PRESSURE OVER THE AREA THROUGH THE WEEKEND.
PREVIOUS TEMPS LINED UP WELL WITH NEW GUIDANCE...AND NO CHANGES WERE
MADE.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH TUESDAY.
MODELS HAVE DIFFERING SOLUTIONS WITH NEXT SYSTEM DROPPING OUT OF
THE NORTHWEST.   HAVE STAYED CLOSE TO THE 00Z GFS SOLUTION. HIGH
PRESSURE WILL KEEP THE REGION DRY THROUGH EARLY TUESDAY.
TEMPERATURES WILL GRADUALLY WARM AS THE HIGH PULLS EAST LATER IN THE
WEEKEND.  FROM TUESDAY ON HAVE CHANCE POPS FOR THE ENTIRE CWA AS
SEVERAL DISTURBANCES MOVE ALONG FRONT THAT WILL LINGER ACROSS THE
REGION.  HAVE NOT STRAYED FAR FROM GUIDANCE TEMPERATURES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 30, 4:00 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUN 30 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM MAINLY DURING THE
AFTERNOON AND THEN DIMINISH DURING THE EVENING. A FEW OF THESE STORMS
COULD REACH SEVERE LIMITS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT AHEAD OF AN APPROACHING
COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 30, 12:15 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
115 PM EDT THU JUN 30 2005

OHZ055-064-301815-
FRANKLIN OH-PICKAWAY OH-
115 PM EDT THU JUN 30 2005

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PICKAWAY AND
FRANKLIN COUNTIES THROUGH 215 PM EDT...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS LOCATED FROM NEAR MOUNT STERLING NORTH
TO HILLIARD...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...COLUMBUS...ORIENT...UPPER ARLINGTON...GROVE
CITY...GRANDVIEW HEIGHTS...DARBYVILLE...COMMERCIAL POINT...AND
LOCKBOURNE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jun 30, 2:00 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT THU JUN 30 2005

OHZ026-044>046-052>056-065-301922-
CHAMPAIGN-CLARK-DELAWARE-FAIRFIELD-FRANKLIN OH-HARDIN-LICKING-LOGAN-
MADISON-UNION OH-
INCLUDING THE CITIES OF...BELLEFONTAINE...COLUMBUS...DELAWARE...
KENTON...LONDON...MARYSVILLE...NEWARK...SPRINGFIELD...URBANA
300 PM EDT THU JUN 30 2005

...ALL COUNTIES CLEARED FROM SEVERE THUNDERSTORM WATCH NUMBER 562...

THE THREAT OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
CENTRAL OHIO...THEREFORE THE FOLLOWING COUNTIES HAVE BEEN CLEARED
FROM SEVERE THUNDERSTORM WATCH NUMBER 562...CHAMPAIGN...CLARK...
DELAWARE...FAIRFIELD...FRANKLIN...HARDIN...LICKING...LOGAN...MADISON
AND UNION.
Special weather statement, Jun 30, 2:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT THU JUN 30 2005

OHZ080>082-302000-
ADAMS OH-HIGHLAND OH-PIKE OH-
305 PM EDT THU JUN 30 2005

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ADAMS...PIKE
AND SOUTHEASTERN HIGHLAND COUNTIES THROUGH 400 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF LINN TO BELFAST...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...LAKE
WHITE...IDAHO...PEEBLES...LOCUST GROVE...POPLAR GROVE...
PIKETON...AND WAKEFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jun 30, 2:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT THU JUN 30 2005

OHZ078-302015-
CLERMONT OH-
313 PM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT CLERMONT COUNTY THROUGH 415 PM
EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PERINTOWN...MOVING SOUTHEAST AT 20
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...OWENSVILLE...BATAVIA...AMELIA...EAST FORK STATE
PARK...BANTAM...WILLIAMSBURG...NICHOLSVILLE...SALTAIR...AND BETHEL.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Local storm report, Jun 30, 2:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     ENON                    39.87N 83.94W
06/30/2005                   CLARK              OH   LAW ENFORCEMENT

            TREES DOWN

0100 PM     TSTM WND DMG     TIPP CITY               39.96N 84.18W
06/30/2005                   MIAMI              OH   COUNTY OFFICIAL

            POWER LINES DOWN

0100 PM     TSTM WND DMG     YELLOW SPRINGS          39.80N 83.89W
06/30/2005                   GREENE             OH   LAW ENFORCEMENT

            TREES DOWN

1255 PM     TSTM WND DMG     DONNELSVILLE            39.92N 83.95W
06/30/2005                   CLARK              OH   COUNTY OFFICIAL

            TREES DOWN

0130 PM     FLOOD            FAIRBORN                39.80N 84.02W
06/30/2005                   GREENE             OH   LAW ENFORCEMENT

            HEAVY STREET FLOODING

0130 PM     FLOOD            BELLBROOK               39.64N 84.09W
06/30/2005                   GREENE             OH   LAW ENFORCEMENT

            STREET FLOODING

&&

HUGHES
Special weather statement, Jun 30, 2:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT THU JUN 30 2005

OHZ081-088-302045-
ADAMS OH-SCIOTO OH-
340 PM EDT THU JUN 30 2005

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCIOTO AND SOUTHEASTERN
ADAMS COUNTIES THROUGH 445 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BEAR CREEK
TO STATE ROUTE 348 AT STATE ROUTE 125...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...LUCASVILLE...MCDERMOTT...TURKEY CREEK
LAKE...MINFORD...ROSEMOUNT...WEST PORTSMOUTH...
FRIENDSHIP...PORTSMOUTH AND NEW BOSTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 30, 3:25 PM EST to 3:35 PM EST
Where
Lewis County, Vanceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -83.250

Several trees were downed.

Thunderstorm Wind, Lewis

When
June 30, 3:50 PM EST to 3:53 PM EST
Where
Lewis County, 2 mi S of Stricklett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -83.383

Four trees were knocked down along State Route 377.

Hail, Campbell

When
June 30, 6:48 PM EST to 6:52 PM EST
Where
Campbell County, Newport
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -84.483

Flood, Boone

When
June 30, 11:16 PM EST to 11:55 PM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.750

An area of thunderstorms produced two to three inches of rain over the southern Cincinnati suburbs during the late evening. Numerous roads were flooded and impassible, and several homes in Fort Mitchell had flooded basements.

Flood, Kenton

When
June 30, 11:30 PM EST to 11:55 PM EST
Where
Kenton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

An area of thunderstorms produced two to three inches of rain over the southern Cincinnati suburbs during the late evening. Numerous roads were flooded and impassible, and several homes in Fort Mitchell had flooded basements.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462512, 5462513, 5462514, 5462515, 5462516.